Cystic acne(61 Posts)
I had a few cysts in my chin the last couple of months. Really hurt, used to get tem occasionally but now one constantly. Anyone else suffer? What treatment do you recommend?
I used to have cystic acne. You can spend a fortune on various products with only sometimes good results, or you can go the medical route. Which, having spent 20 years, and a bloody fortune on cosmetics products, is what I recommend. I wouldn't waste too much time on cosmetic stuff. Go to your GP and see what they think. Ask about referral to a dermatologist.
Cysts cause short-term problems -they are painful, unsightly- and long term problems -scars-, neither of which you want. I went on Roaccutane (finally) at 40, a low dose and I haven't looked back. It was fantastic.
Thanks, worried about side effects. Was on diannette which contained it. But don't want to be on pill forever.
I used to get these on my jaw line a lot. Not sure if this is what cured them but I now cleanse by massaging in a rich cream cleanser and then gently rubbing off with a hot flannel. Haven't had any in months.
I eventually went on Roaccuatane when everything else failed, including multiple antibiotics, moisturisers, cleansers, facials... It was brilliant (although takes a while to work). Cystic acne made my life a misery but after the Roaccutane I haven't had a spot since and I can slap on £2.99 moisturiser now instead of importing various potions from the States!
I can understand your concern re side effects of Roaccutane. So was I. Hence the 40 before I took. It's worth talking to a derm and investigating for yourself but it was fantastic for me. And like AddictedToGin, I can slap on any old moisturiser, saves me a fortune!
Thank you guys... I'm looking like one big spot . Oh well. Used to it and now in my 30's affects me less confidence wise thankfully.
Ohhhhh Another sufferer signing in.
I've been on dianette for 5 years - I'm 37. I really don't want to be on this bloody pill much longer - do any of you think I should go down the Roaccutane route?
Sorry OP I have no words of advice, just massive empathy!!
Had to post as I suffered from this for years. I tried every lotion & potion on the market, long courses of antibiotics & ended up spending years on dianette.
Finally I had a sympathetic doctor who referred me to a dermatologist (tony chu's clinic) They prescribed two creams & I had the n-lite laser treatment. That was 6-7 years ago & I've never looked back. It truly was life-changing, as when you've a chin full of painful cysts it does batter your confidence talking to people. I highly recommend.
You should get referred to a decent dermatologist Pinot, but I think you should seriously consider Roaccutane. I used to be on Dianette, and it controlled things, but when I came off it, the acne returned. My derm said that I would probably never (yes, never) get rid of my acne without Roaccutane. Once I finished babies, and breastfeeding, I went on it. My only regret is that I didn't do it years ago. A small 20mg dose did it for me. Really really fantastic. The relief of no spots is wonderful.
I'm going to do it. Thank you - just the push I needed.
I had this horrible weird outbreak this time last year, really big, sore cysts just on one side of my chin from nowhere.
I felt really self conscious and embarrassed and very low about it.
I was on antibiotic for acne for 8 weeks which cleared it but as soon as I stopped they came back. I've been on tetralysal ever since plus tretinoin gel, which is a retin a gel you put on all over your face. It's a bit like a peel and makes your skin look quite youthful.
Don't suffer in silence ladies
Annoying isn't it.
I have suffered acne since early teens. took the pill throughout most of my adult life, Dianette being the wonder pill. Even when the GP refused to prescribe it for me due to a blood disorder I bought it over the counter on my trips to Spain rather than suffer spotty face, neck, back, chest.
It was never cystic acne, but a lot of spots.
However in Jan this year I stopped taking it andwent to GP for a referral to Dermatology. typically when I went the spots weren't that bad. I think I have 'grown out' of it, a bit. Still very oily. Also my diet is 100% better than it used to be. And I don't smoke now. So maybe that helped?
Anyway - the Dermatologist was quite helpful. He prescribed me Differin Gel to use for awhile in the first instance. Very good. It basically increases cel turnover, prventing blockagesin the pores. He did say that if I was still not totally happy then to go to the GP and ask for Trimethoprim anti biotics. He said that these give the best results in all anti biotics. And if they don't work then he prescribes Roaccutane.
so I have been taking the anti bs for a month or so now, and using the Differin gel each evening. And all is well. Still get the very occasinal small pimple, but not the big hard welts that take three weeks to go away.
My opinion is that if you have true acne, any cosmetic product won't touch it.
p.s. The Differin Gel makes my skin look much better in general tone too, saves on the acid peel stuff
I have booked an appointment with gp .
Good luck with GP...I'm another ex-acne sufferer. I had roaccutane at 40, I decided I wasn't going to grow out of my spots, and it transformed my life. The freedom of not thinking about your skin/concealing spots all the time is amazing. I wish I'd taken it 30 years ago.
In fact, my little DD really suffers from spots and she's on Roaccutane already at 14, the side effects are manageable at the moment and it's so lovely to have my happy little daughter back. I know Roaccutane has been associated with depression and shouldn't be taken lightly but for us the benefits have WAY outweighed the risks.
i started getting this a year ago (i'm 36) after always having good skin - i had no idea the pill was keeping the zits away till i stopped taking it
The doc gave me Differin gel too, and a water retention tablet that seems to do the trick. (water tablet has a mild hormonal effect, apparently, that i was missing since going from pill to coil)
I have also suffered with this in the past. Then it calmed down while I was pg and bf. They came back worse than ever about 6 months ago and I thought I was just going to have to put up with it. However, I then went on a paelo / low carb diet (except for a few glasses of wine at the weekend). The affect on my skin has been significant. I can't say I don't get any spots now (I get the blind kind that never get a head and take months to heal) but it has really imrpoved and no I just get the odd spot. I think it is probably cutting out wheat that has made the biggest difference. I don't know if there is any evidence that a paleo diet helps with this problem but I think it is what has made a difference for me!
(I get the blind kind that never get a head and take months to heal)
^^yeah those are the buggers grrr
I suffered with it terribly and was on oxytetracyclin for 10 years, which kept it under control but it would come back with a vengeance if I ever tried to come off the medication. I had a breast reduction, came off the tablets before and after the op and the acne has never come back. My tinpot theory is that it was hormone related and the breast reduction reduced the amount of hormones, thereby 'curing' the acne.
I get the blind kind too... I think mine is resulted to levels of testosterone being quite high.
I'm 31 and have suffered since my teens. Tried everything my GP could give me, was on antibiotics for 3 years but nothing helped. Really wanted to try roaccutane but always said I'd wait until after having a family. The starting a family has been put on hold for a year or two so I'm wondering if I should try roaccutane now. A difficult decision as I really don't get on with hormonal contraceptives (hence no longer taking dianette which didn't help anyway) and I know you need to double up for iPLEDGE, but I'd prefer not to screw up my cycle before TTC and I don't know how long after taking roaccutane you have to wait before TTC.
It's annoying isn't it. My preschooler hit me on the chin earlier by accident and I nearly wept! Plus people probably think its contagious!
Suffered for years as GP wouldn't help. Eventually I saw Dermatologist and now take tetralysal and use differin gel. It has completely turned my life around. For the first time in years I have clear skin, and in my case it worked so quickly. Cant believe I suffered so long it was so unnecessary.
That seems to be a common theme chicksy...
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.